Alert archive / Wisconsin / Severe Thunderstorm Warnings in 2001

Severe Thunderstorm Warning 18, NWS La Crosse, WI

April 23, 2001Clark County, Jackson County, Wisconsin

NWS La Crosse, WI issued this severe thunderstorm warning at Apr 23, 2001, 10:33 AM CDT for Clark County, Jackson County, Wisconsin. It was in force for 42 min. 2 reports came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Apr 23, 2001, 10:33 AM CDT (15:33 UTC)
Expired
Apr 23, 2001, 11:15 AM CDT
In force
42 min
Issued by
NWS La Crosse, WI
Area
Whole counties

Counties Clark County, WI, Jackson County, WI

The radar

The La Crosse radar (KARX), 87 km from the middle of the area, began a volume at 15:33 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Apr 23, 10:40 AM CDTHail 0.75Humbird, WI
Apr 23, 10:40 AM CDTHail 0.75Black River Falls, WI

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Apr 23, 9:30 AM CDTTornado WatchSPC6 hr

The nearest sounding before it

Green Bay/Straub, WI (KGRB), launched 12:00Z, 3.6 hours before the alert went out and 207 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Green Bay/Straub, WI at 12:00Z on 2001-04-23Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Green Bay/Straub, WI at 12:00Z on 2001-04-23The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 114 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
939 m above ground
0-6 km bulk shear
66 kt
0-1 km storm-relative helicity
114 m²/s²
0-3 km storm-relative helicity
169 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

096 
WUUS53 KARX 231533
SVRLSE
WIC019-053-231615-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE LA CROSSE WI
1033 AM CDT MON APR 23 2001

THE NATIONAL WEATHER SERVICE IN LA CROSSE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHERN JACKSON COUNTY IN WEST CENTRAL WISCONSIN
  CLARK COUNTY IN CENTRAL WISCONSIN

* UNTIL 1115 AM CDT

* AT 1033 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM 7 MILES SOUTHWEST OF HUMBIRD...OR ABOUT 11
  MILES NORTHWEST OF BLACK RIVER FALLS...MOVING NORTHEAST AT 45 MPH.

* THE SEVERE THUNDERSTORM IS EXPECTED TO BE...
  NEAR GREENWOOD AND LOYAL AT 1105 AM CDT...
  NEAR THORP AT 1110 AM CDT...

A TORNADO WATCH REMAINS IN EFFECT UNTIL 300 PM CDT MONDAY AFTERNOON
FOR WESTERN WISCONSIN.

SEVERE THUNDERSTORMS PRODUCE DAMAGING WIND GUSTS IN EXCESS OF 55
MPH...DESTRUCTIVE HAIL...DEADLY LIGHTNING AND VERY HEAVY RAIN. FOR
YOUR PROTECTION...MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF
YOUR HOME OR BUSINESS.

$$

WELVAERT

LAT...LON 4446 9109 4442 9076 4482 9031 4499 9081

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS La Crosse, WI wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 23, 3:10 AM CDT, 7 hours 23 minutes earlier.

Area forecast discussion, Apr 23, 3:10 AM CDT, 7 hours 23 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LA CROSSE WI
310 AM CDT MON APR 23 2001

PRIMARY FORECAST CONCERNS FOR THIS PACKAGE INCLUDE GRADIENT WINDS
TODAY...PRECIPITATION CHANCES TODAY AND AGAIN LATE TUESDAY AND
TEMPERATURES.

00Z MODELS INITIALIZED WELL AND ARE IN GOOD AGREEMENT WITH THE UPPER
LEVEL FEATURES. HOWEVER...AVN FASTEST WITH THE SURFACE LOW PULLING
OUT OF WESTERN IOWA THIS MORNING. AVN PLACES LOW IN NORTHWEST
WISCONSIN BY 12Z THIS MORNING...WHILE ETA HOLDS IT IN NORTH CENTRAL
IOWA. WITH CONFLUENT FLOW TO THE EAST...FEEL THE FASTER SOLUTION
BEST. HOWEVER NOT QUITE AS FAST AS AVN.

AS LOW PULLS NORTHEAST TODAY...DRY SLOT WORKS ITS WAY ACROSS IOWA
AND INTO WISCONSIN THIS MORNING...THEN WRAP AROUND MOISTURE SPILLS
INTO THE FORECAST AREA THIS AFTERNOON. STRONG FRONT TO MOVE THROUGH
THIS AFTERNOON...WITH STRONG COLD ADVECTION IN ITS WAKE. SOME
CONVECTION POSSIBLE OUT AHEAD OF FRONT THIS AFTERNOON...MAINLY FOR
AREAS EAST OF THE MISSISSIPPI RIVER. GRADIENT TO BE RATHER TIGHT
ACROSS THE AREA. THIS COMBINED WITH STRONG COLD ADVECTION WILL
LIKELY SEE WINDS IN ADVISORY CRITERIA ACROSS THE NORMALLY WINDY
AREAS OF NORTHEAST IOWA AND SOUTHEAST MINNESOTA.

SYSTEM PULLS AWAY TONIGHT WITH STRONG SUBSIDENCE ACROSS THE AREA.
TIME HEIGHT CROSS SECTIONS OF RELATIVE HUMIDITY INDICATES CLEARING
TREND AND THIS HANDLED WELL IN CURRENT ZONES. GRADIENT ALSO WEAKENS
OVERNIGHT. WEAK RIDGING BUILDS IN ON TUESDAY...BUT WILL BE SHORT
LIVED AS NEXT WEAK SYSTEM DROPS OUT OF THE DAKOTAS. LOOKS LIKE BEST
SHOT FOR PRECIPITATION WILL BE TUESDAY NIGHT...THUS WILL SCALE BACK
POPS FOR THE DAYTIME HOURS TUESDAY FOR AREAS EAST OF THE
MISSISSIPPI.

ETA 2M TEMPERATURES LOOKS TO HAVE A GOOD HANDLE ON TEMPERATURE
REGIME THIS MORNING AND THUS EXPECT MORNING HIGHS WILL FALLING
AFTERNOON TEMPERATURES ACROSS MUCH OF THE AREA.

.LSE...WIND ADVISORY TODAY FOR PORTIONS OF SOUTHEAST MINNESOTA ANDJ
       NORTHEAST IOWA. MNZ079-086>087-094>095-IAZ008>010-
       018>019-029-.

RABERDING

In the hours before

Special weather statement, Apr 23, 5:48 AM CDT, 4 hours 45 minutes before
IAZ008>011-018-019-029-030-MNZ079-086>088-094>096-WIZ017-029-032>034-
041>044-053>055-061-241100-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LA CROSSE WI
548 AM CDT MON APR 23 2001

HAZARD - THUNDERSTORMS...A FEW POSSIBLY PRODUCING DAMAGING WINDS
         AND LARGE HAIL.

TIMING -  10 AM TO 2 PM

LOCATION - ALLAMAKEE AND CLAYTON COUNTIES IN NORTHEAST IOWA...
           AND SOUTHWEST AND CENTRAL WISCONSIN

DISCUSSION - A STRONG COLD FRONT WILL MOVE THROUGH THE AREA
FROM LATE MORNING THROUGH EARLY AFTERNOON. THUNDERSTORMS ARE
EXPECTED TO DEVELOP ALONG THIS FRONT. A FEW OF THESE THUNDERSTORMS
MAY PRODUCE DAMAGING WINDS AND LARGE HAIL...BUT THIS THREAT APPEARS
TH>AT IT WILL BE EAST OF AREA AT THIS TIME.

SPOTTER INFORMATION - SPOTTER MOST LIKELY WILL NOT BE NEEDED.

BOYNE

The office that day

Everything else NWS La Crosse, WI issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 23, 10:05 AM CDTSevere Thunderstorm WarningARXLa Crosse25 min

Nearby

Severe Thunderstorm Warnings in Wisconsin, 2001Every severe thunderstorm warning in 2001

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.